Hail, Gray
- When
- June 2, 1:15 PM CST
- Where
- Gray County, 0.69 mi N of Cimarron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -100.350
An upper level disturbance passed slowly over the area and combined with some cold temperatures aloft and a warming surface helped to produce widespread thunderstorms. A few of these storms acquired rotation and became severe producing hail and heavy rain and isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance passed slowly over the area and combined with some cold temperatures aloft and a warming surface helped to produce widespread thunderstorms. A few of these storms acquired rotation and became severe producing hail and heavy rain and isolated tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 2:21 AM CST, 10 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 AM CDT TUE JUN 2 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST CHALLENGES. WATER VAPOR IMAGERY SHOWS A MID LEVEL LOW PRESSURE CIRCULATION OVER THE WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST COLORADO EARLY THIS MORNING. THIS FEATURE WILL MOVE OUT ACROSS WESTERN KANSAS DURING THE DAY AND INTO EASTERN KANSAS TONIGHT. AT THE SURFACE THE COLD FRONT WAS SITUATED OVER NORTHERN KANSAS. THE FRONT SHOULD BEGIN TO MOVE SOUTH IN EARNEST LATER THIS MORNING AND WILL BE MOVING THROUGH THE NORTHERN AND WESTERN SECTIONS OF THE CWA LATE THIS MORNING AND MOVING THROUGH THE SOUTHEAST HALF DURING THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND OVER THE FRONTAL BOUNDARY BY LATE THIS MORNING AND INCREASING IN COVERAGE AND INTENSITY AS THE FRONT INTERACTS WITH MORE UNSTABLE AIR THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER THE SOUTHEAST HALF OF THE CWA WHERE BETTER LOW LEVEL MOISTURE IS AVAILABLE. LARGE HAIL APPEARS TO BE THE MAIN THREAT FROM THE STORMS ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE TOWARD COMANCHE AND BARBER COUNTIES WHERE LOW LEVEL FLOW IS FORECAST TO BE BACKED A LITTLE MORE. THE 00Z ANALYSIS SHOWED A TONGUE OF MID LEVEL MOISTURE FROM SOUTH TEXAS INTO NORTHERN OKLAHOMA. SOME OF THIS MOISTURE WILL BE PULLED BACK TO THE NORTHWEST OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS AHEAD OF THE LOW. PW VALUES ARE FORECAST TO INCREASE TO OVER AN INCH OVER THE EASTERN PART OF THE AREA. WITH THE STORMS EXPECTED TO BE SLOW MOVING SOME HEAVY RAINFALL IS ALSO A GOOD POSSIBILITY. ONE HOUR FFG THRESHOLDS ARE AOA 2.5 INCHES OVER THE EASTERN CWA SO AM NOT REAL EXCITED ABOUT THAT POSSIBILITY. WILL MENTION HEAVY RAIN WITH THE STORMS IN THE EAST THIS AFTERNOON AND EVENING. AS THE COLDER AIR INVADES FROM THE NORTH EXPECT TO SEE LOW STRATUS SPREADING SOUTH BEHIND THE FRONT. THIS WILL LIKELY HOLD ON INTO WEDNESDAY MORNING BUT EXPECT TO SEE AT LEAST SOME PARTIAL CLEARING DURING THE DAY AS UPPER LEVEL RIDGING BUILDS BACK INTO THE REGION AND A STRONG LATE SPRING SUN BURNS THROUGH THE CLOUDS. THE NAM MOS IS CONSIDERABLY COOLER THAN THE GFS MOS WITH WEDNESDAYS MAX TEMPERATURES AND THINK THAT IT IS NOT PROPERLY REPRESENTING THE MIXING POTENTIAL WE COULD SEE IN THE LOW LEVELS. WILL CONTINUE TO LEAN TOWARD THE GFS MOS NUMBERS. AFTERNOON HIGHS SHOULD BE IN THE UPPER 60S TO LOW 70S DEPENDING ON CLOUD COVER. DAYS 3-7... MEDIUM RANGE MODELS GENERALLY AGREE INDICATING A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE MOVING EAST ACROSS THE WESTERN HIGH PLAINS THURSDAY AND INTO THE CENTRAL PLAINS FRIDAY. THIS WILL BRING ABOUT MORE TRANQUIL CONDITIONS THROUGH THE END OF THE WEEK. TEMPERATURES WILL CLIMB BACK UP TO NEAR SEASONAL LEVELS THURSDAY AS LEE SIDE TROUGHING RETURNS SETTING UP A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 15C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 25C ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS MAINLY IN THE 80S(F) THURSDAY. HIGH TEMPERATURES WILL CONTINUE TO CLIMB FRIDAY AND SATURDAY AS THE LEE SIDE TROUGH DEVELOPS INTO A SURFACE LOW AND STRENGTHENS. THIS WILL CONTINUE TO ENHANCE WARM AIR ADVECTION ACROSS SOUTHWEST KANSAS INTO THE EARLY PART OF THE WEEKEND. SHOULD SEE HIGHS REACHING BACK INTO THE 90S(F) BY SATURDAY. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS BY LATE THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT AS IT PUSHES THROUGH. MVFR/IFR CONDITIONS, PARTICULARLY FOR CIGS, WILL BE POSSIBLE ALONG AND BEHIND THE FRONT AS LOW LEVEL STRATUS DEVELOPS. WINDS WILL BECOME NORTHERLY AT 10 TO 20KT BEHIND THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 51 71 49 / 70 60 10 0 GCK 72 50 72 48 / 60 50 0 0 EHA 75 51 73 50 / 50 50 0 0 LBL 76 51 73 50 / 60 60 0 0 HYS 73 50 70 48 / 70 50 10 0 P28 83 56 70 52 / 70 70 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT TUE JUN 2 2009 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND MEDICINE LODGE AND COLDWATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A LARNED...DODGE CITY AND LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009
KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.
THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.
RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026
WRIGHTSPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009
KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...
AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.
THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.
RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026
WRIGHTThe Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
7 hail, 2 tornado, 2 heavy rain, 1 flood. Local standard time, as filed.
A tornado made contact in a plowed field for about 45 seconds to a minute as it moved south/southwest.
Rainfall of 1.66 inches fell in less than one hour.
Rainfall of 2.30 inches was reported at a location 1 mile north of Howell.
This tornado moved across a field of grass.
Law enforcement reported water over the road near the intersection of Jewel and 133 Road near Windthorst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184316, 184317, 184324, 184409, 184318, 184408, 184319, 184410, 184315, 184320, 184411, 184412.